Michigan, 2003

Lightning Strike in Michigan, August 15, 2003

August 15, 2003 · NWS DTX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 15, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM EST, 30 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT FRI AUG 15 2003

IN THE SHORT RANGE... THUNDERSTORMS EMBEDDED IN HIGHER CAPE/THETAE
AXIS ACROSS SOUTHERN LOWER MICHIGAN ARE LIKELY TO CONTINUE THROUGH
THE LATE AFTERNOON HOURS AND INTO THE EARLY EVENING.  HOWEVER...
GIVEN THAT THESE STORMS ARE LARGELY THERMODYNAMICALLY DRIVEN WOULD
EXPECT TO SEE A FAIRLY RAPID DIURNAL DECREASE THIS EVENING. AGAIN...
HIGH PWS...CAPE VALUES IN EXCESS OF 2KJ/KG... AND WEAK WIND FIELDS
ALOFT SUPPORT LOCALLY HEAVY DOWNPOURS DURING THIS TIME.

NEXT CONCERN IS MAJOR SHORTWAVE COMING OVER THE TOP OF THE RIDGE
TONIGHT AND SATURDAY. THERE IS A SIGNIFICANT AMOUNT OF INSTABILITY
IN PLACE ALL ACROSS THE LOWER GREAT LAKES IN ADVANCE OF THE FRONT...
AND THE DEGREE OF COVERAGE AND INTENSITY OF CONVECTION FOR SOUTHERN
LOWER DEPENDS LARGELY ON TIMING. IN SHORT... MODEL TRENDS HAVE BEEN
TO SPEED UP THE FRONTAL PASSAGE FOR SOUTHERN LOWER MICHIGAN
TOMORROW. THIS SEEMS ENTIRELY LIKELY GIVEN THE ORIENTATION OF THE
UPPER FLOW TO THE SURFACE BOUNDARY.  IN FACT... ETA MID TROPOSPHERIC
WINDS OF 50 KTS OVER THE BOUNDARY WILL HELP IN THAT REGARD. BOTH ETA
AND GFS ESSENTIALLY HAVE THE FRONT OUT OF THE STATE BY 18Z...
MINIMIZING OUR CHANCES OF BOTH THUNDERSTORMS AND SEVERE
THUNDERSTORMS. PLUS STORMS THAT DO DEVELOP SATURDAY AFTERNOON WILL
HAVE A STRONG AND FAST SOUTHERLY COMPONENT TO THEM AND LIKELY
QUICKLY EXIT THE AREA.  IN ESSENCE... WILL KEEP CHANCE POPS GOING
TOMORROW MOST AREAS (MORNING NORTH... AFTERNOON SOUTH)... BUT KEEP
THEM ON THE LIGHT SIDE. MODEL TEMPS PRETTY MUCH ACCEPTED ALTHOUGH
HAVE JACKED DEW POINTS UP TONIGHT AND SATURDAY JUST A TAD.

FOR MEDIUM RANGE FORECAST... HAVE OPTED TO PUT CHANCE OF
THUNDERSTORMS INTO LATE WEDNESDAY/WEDNESDAY NIGHT TIME FRAME IN
RESPONSE TO NEXT WAVE AS FORECAST BY LATEST GFS. OTHERWISE NO
SERIOUS CHANGES TO THE GOING FORECAST EXCEPT TO BUMP TEMPS A TAD.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 15, 4:30 AM EST, 10 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
530 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ANYTIME TODAY ACROSS ALL OF
SOUTHEAST MICHIGAN. HOWEVER...THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE. ANY THUNDERSTORM THAT FORMS TODAY WILL MOVE TO THE
EAST OR SOUTHEAST AROUND 15 MPH. THE STORMS WILL HAVE THE POTENTIAL
TO PRODUCE WIND GUSTS UP TO 45 MPH AND PEA SIZE HAIL. THE
THUNDERSTORMS WILL MOVE SLOWLY...SO LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE. THE THUNDERSTORMS WILL END BY THIS EVENING AS A WEAK
TROUGH OF LOW PRESSURE MOVES EAST OF MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY. SOME OF THESE STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT
OF THUNDERSTORMS AND SEVERE WEATHER WILL END AS A COLD FRONT MOVES
SOUTH OF MICHIGAN BY LATE SATURDAY AFTERNOON.

THERE IS YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST
MICHIGAN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

RBP

The radar

The Detroit radar (KDTX), 102 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lenawee

When
August 15, 3:00 PM EST
Where
Lenawee County, Addison
Property damage
$12,000
Reported by
NEWSPAPER
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Lightning was the suspected cause of a fire that destroyed a garage and damaged a home on Quaker Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368355.